Breast cancer, Breast Cancer Awareness, Breast Cancer Awareness Month, Cancer, Chemotherapy, Food

A Change of Chemo

Tomorrow is round four of chemotherapy and I am to start a different type of drug for the final three cycles of my treatment. My chemo regimen is known as FEC-T (or Fecked, as I affectionately call it). The four letters stand for four different liquid drugs that get fed into my veins each time I go to the day spa (or hospital, as it is more commonly known): Fluorouracil, Epirubicin (the dark red one that makes my pee a lovely shade of Tizer for 24 hours), Cyclophosphamide and then Taxotere, or Docetaxel.

I have proudly finished the FEC and tomorrow I start the T. Because of the problems I’ve had with my low blood count, the oncologist gave me a course of steroids that I began taking this morning to boost my white blood cells, so fingers crossed it works. Unfortunately, I now feel completely drugged up and groggy and weak after taking 16mg of steroids.

Because of the change of chemo drug, I can expect a few different side effects as of tomorrow. The main side effects are the same – sickness, extreme fatigue, vulnerability to infection, etc, but there are a few new ones such as dry, sore hands and feet and possible nail blackening (these were possible with my old chemo drugs but more likely with the new ones, apparently).

Hair loss remains a very common side effect of Taxotere so my locks won’t be growing back any time soon. The funny thing is, I still have a little hair on my head and it grows a tiny bit at the start of each treatment before breaking off again in the third week. My nails are growing super-fast, and my arm hair, eyebrows and eyelashes are exactly as they were pre-treatment. I would love to be able to understand why I lose all my hair in some places and not in others. (By the way, I’m certainly not complaining – my eyebrows and lashes in particular are welcome to stay as long as they like!)

I literally spent the first two weeks of my last chemo cycle gorging myself with food. I have always had an enormous appetite but I was eating even more than normal and not doing any exercise and started to feel really sloth-like. I was relieved, then, when I lost my appetite a little in the final week up to now. I also started doing daily walks with my Mum, so any weight I put on from stuffing myself I subsequently worked off by dodging muddy puddles and spiky bushes in the Yorkshire countryside. I am now eating like a normal person but I suspect once the steroids kick in I’ll resume eating for four.

I managed to survive another three weeks without getting an infection and finished off with an amazing weekend with my friends in London. It was refreshing to get away from being cooped up in bed and even more refreshing to have brunch and afternoon tea and gorge myself on delicious cakes before my appetite goes awry again tomorrow. I now feel absolutely exhausted though – partly the effect of the heavy dose of steroids I took this morning, but no doubt they will make me a total insomniac by tonight.

The Challenge

Unfortunately, I have a bit of an obstacle coming up. I promised a friend I’d go to an event in London on Day 8 after my next chemo, by which time I should be recovered enough for a quick trip, assuming chemo goes ahead tomorrow. It was only after I’d booked the train that I realised I’ll still require the daily immune-system-boosting injections at that point and thus I’ve left myself with no choice but to learn how to self-inject. Injecting a small needle into one’s stomach should be fairly straightforward, but the thing is, I’m completely incapable of inflicting pain on myself.

I tried to wax my own legs once. It was neither a pleasant nor a pretty experience. I am such a wimp that I ended up peeling it slowly off (which is a million times more painful, as we all know) before attempting to scrape off the rest of the sticky wax with a plastic scraper device. Needless to say, I made a huge mess and left myself with a sticky residue that then made my clothes stick to my legs. And of course, I ended up having to shave my legs anyway.

So, wish me luck with the self-injection experience!

Finally, thanks to Niki for the beautiful pink roses in aid of Candy Pink and her breast cancer-fighting efforts, and to Aunty Heather, who sent me an entire chocolate cake filled with some sort of delectable praline centre from Betty’s! I will make sure I help myself to an enormous slice of cake every time I successfully manage to self-inject!

Standard

2 thoughts on “A Change of Chemo

  1. Adriana Tomalino says:

    ¡Holita!
    Después de la cuarta aplicación, en la segunda etapa del tratamiento, todo se vuelve más suave. Yo sentía que empezaba el camino ascendente y eso me daba ánimo porque las cosas se van resolviendo. El cansancio estará (hasta al menos 2 meses después de la última aplicación…así me dijo mi oncóloga y fue más ó menos de esa manera). El pelo ya no se cae pero está un poco inhibido su crecimiento así que habrá que tener un poquito más de paciencia. Yo creo que la estás teniendo sorprendentemente bien. Sos una genia para mi en ese aspecto.
    Después de cada una, el malestar ya no será tan fuerte como con las antraciclinas.
    Y además, es menos tiempo así que te vas más pronto a casa luego de tu paso por el spa…
    Yo tenía las uñas a pintitas blancas (un antidálmata) y el insomnio era evidente ese mismo día del tratamiento 😦
    Pero bueno, todo pasa y las cosas vuelven a acomodarse.
    Mientras tanto te mando muchos abrazos afectuosos desde el Río de la Plata.
    Adriana.

    P.D.: descubrí que cuando escribo desde la PC de mi trabajo no tengo problema….cuando lo hago desde mi casa no me reconoce y tengo que pedirle ¡auxilio! a Bryan.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s